Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 165, NWS Austin/San Antonio, TX

June 4, 2005Dimmit County, Maverick County, Zavala County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Jun 4, 2005, 8:40 PM CDT for Dimmit County, Maverick County, Zavala County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2005, 8:40 PM CDT (01:40 UTC)
Expired
Jun 4, 2005, 9:45 PM CDT
In force
65 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Dimmit County, TX, Maverick County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 55 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3365 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 050140
SVREWX
TXC127-323-507-050245-
/O.NEW.KEWX.SV.W.0165.050605T0140Z-050605T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
840 PM CDT SAT JUN 4 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  ZAVALA
  MAVERICK
  DIMMIT

* UNTIL 945 PM CDT

* AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTH OF COMETA TO 9
  MILES WEST OF COMETA...AND MOVING EAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE LA PRYOR.

LAT...LON 2900 10022 2853 10037 2843 9994 2906 9976

$$
2 follow-up statements
000 
WWUS54 KEWX 050207
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
905 PM CDT SAT JUN 4 2005

TXC127-323-507-050245-
/O.CON.KEWX.SV.W.0165.000000T0000Z-050605T0245Z/
ZAVALA TX-MAVERICK TX-DIMMIT TX-
905 PM CDT SAT JUN 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM CDT FOR
DIMMIT...MAVERICK AND ZAVALA COUNTIES...

AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER 
TO GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH.  
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES 
SOUTHEAST OF LA PRYOR TO 6 MILES NORTHEAST OF COMETA TO 6 MILES 
SOUTHWEST OF COMETA...MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE CRYSTAL CITY.

LAT...LON 2893 10034 2856 10039 2854 9983 2907 9971

$$
000 
WWUS54 KEWX 050226
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
925 PM CDT SAT JUN 4 2005

TXC127-323-507-050245-
/O.CON.KEWX.SV.W.0165.000000T0000Z-050605T0245Z/
ZAVALA TX-MAVERICK TX-DIMMIT TX-
925 PM CDT SAT JUN 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 945 PM CDT FOR
DIMMIT...MAVERICK AND ZAVALA COUNTIES...

AT 917 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 70
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CRYSTAL 
CITY TO 12 MILES SOUTH OF COMETA TO 10 MILES SOUTH OF EL INDIO 
MOVING EAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BATESVILLE...ASHERTON AND 
CARRIZO SPRINGS.  TAKE COVER IF YOU ARE IN THE PATH OF THIS LINE
OF STORMS

LAT...LON 2890 10019 2856 10040 2829 10026 2840 9975       2896 9958

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 7:54 PM CDT, 46 minutes earlier.

Area forecast discussion, Jun 4, 7:54 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
754 PM CDT SAT JUN 4 2005

.UPDATE...
RADAR AND SOUNDING DATA SUGGESTS CAP EROSION HAS TAKEN PLACE FROM THE
MID LEVELS AS ELEVATED THUNDERSTORMS CONTINUE TO INCREASE OVER THE RIO
GRANDE PLAINS. A FEW OF THESE SEVERE STORMS COULD PRODUE SEVERE WEATHER
WITH DAMAGING WINDS BEING THE LARGEST THREAT. WILL INCREASE THE CHANCE
OF RAIN TO INCLUDE SLIGHT POPS FOR THE I-35 CORRIDOR FOR MAINLY THIS
EVENING. POPS ARE SHIFTING TO FOCUS OVER OUR SOUTHERN COUNTIES WHERE
HIGHER SURFACE WINDS AND DEWPOINTS ARE NOTED. THE CHANCE OF RAIN SHOULD
GRADUALLY DECREASE WITH THE LOSS OF SOLAR HEATING SO WILL LEAVE THE
NO MENTION AFTER MIDNIGHT ALONE FOR NOW.  THE REST OF THE FORECAST IS
IN GOOD SHAPE.

&&

.PREV DISCUSSION... /ISSUED 245 PM CDT SAT JUN 4 2005/

DISCUSSION...
THERE WILL BE TWO AREAS OF CONVECTIVE INITIATION THIS AFTERNOON. THE FIRST
WILL BE ALONG THE EASTERN SLOPES OF THE SIERRA MADRE AND THE SECOND IS THE
WEST TEXAS DRYLINE. ATTM ISOLATED STORMS HAVE DEVELOPED IN MEXICO WEST OF
DEL RIO. ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE WHICH
EXTENDS FROM NEAR DRYDEN TO SWEETWATER. A WEAK DISTURBANCE IN THE SOUTHERN
BRANCH OF THE JET WAS LOCATED OVER NORTHEAST MEXICO AND THIS FEATURE WILL
HELP WEAKEN THE CAP AND ASSIST IN THE EASTWARD PROPAGATION OF THE CONVECTION.
A FEW STORMS MAY BECOME SEVERE THIS EVENING ACROSS THE EDWARDS PLATEAU WITH
LARGE HAIL BEING THE PRIMARY THREAT. THE CONVECTION WILL WEAKEN LATE THIS
EVENING WITH THE LOSS OF AFTERNOON HEATING AND THE PASSAGE OF THE UPPER LEVEL
DISTURBANCE.

SUNDAY LOOKS TO BE A NEAR REPEAT OF TODAY WITH LATE NIGHT STRATUS DEVELOPING
UNDERNEATH THE CAPPING INVERSION. THE STRATUS WILL PERSIST INTO THE LATE
MORNING WITH SKIES BECOMING PARTLY CLOUDY AFTER NOONTIME.  ISOLATED TO
SCATTERED TSTMS ARE EXPECTED TO DEVELOP ONCE AGAIN SUNDAY AFTERNOON ALONG
THE EASTERN SLOPES OF THE SIERRA MADRE. THE GFS IS DEPICTING ANOTHER WEAK
DISTURBANCE MOVING EAST ACROSS NORTHERN MEXICO IN THE SOUTHERN BRANCH OF
THE JET. THUS HAVE INCLUDED ISOLATED POPS ALONG THE RIO GRANDE FOR LATE
SUNDAY AFTERNOON INTO SUNDAY EVENING.

THE UPCOMING WORK WEEK WILL FEATURE LITTLE CHANGE IN DAY TO DAY TEMPERATURES.
THE LATE NIGHT AND MORNING STRATUS PATTERN WILL ALSO PERSIST. THERE WAS SOME
CONCERN ABOUT SEA-BREEZE CONVECTION BY THE MIDDLE OF NEXT WEEK. ATTM 500MB
HEIGHTS ARE MARGINAL BUT BOUNDARY LAYER WINDS APPEAR TO BE TOO STRONG FOR
CONVECTION TO INITIATE ON THE SEA-BREEZE FRONT ALONG THE MIDDLE AND LOWER
TEXAS COAST.

EXTENDED MODELS SUGGEST THAT AFTERNOON TEMPS WILL WARM TO 6 TO 8 DEGREES
ABOVE SEASONAL NORMS BY THE END OF NEXT WEEK INTO THE UPCOMING WEEKEND.
UPPER LEVEL RIDGING IS DEPICTED OVER TEXAS BY THE GFSLR AND DGEX. THIS
FEATURE COMBINED WITH THE SOIL DRYING OUT WILL HELP TO PUSH AFTERNOON
TEMPS UPWARD.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

18/01
Hazardous weather outlook, Jun 4, 5:55 AM CDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
555 AM CDT SAT JUN 4 2005

TXZ171>173-183>194-202>209-217>225-228-050935-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
555 AM CDT SAT JUN 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE EDWARDS PLATEAU
AND HILL COUNTRY THIS EVENING AND LATE TONIGHT. ISOLATED SEVERE
THUNDERSTORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING OR LATE TONIGHT.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:42 PM CDTTornado WarningEWXDimmit, Maverick48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.